Article

Effect of Lorazepam in Reducing Psychological Distress and Anticipatory Nausea and Vomiting in Patients Undergoing Chemotherapy

Aloysius James1, Malini Muraleedharan Nair1, Dhanya Susan Abraham1, Joel Sunny Kovoor1, Wesley M. Jose2, Remya Reghu1★★ Corresponding author

  1. 1Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham, Amrita University, Kochi, Kerala, India.
  2. 2Department of Medical Oncology and Hematology, Amrita Institute of Medical Sciences and Research Centre, Kochi, Kerala, India.

CORRESPONDENCE

Remya Reghu

Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidyapeetham, Amrita University, Kochi, Kerala, India.

remyareghu@aims.amrita.edu

Received: 07-04-2017; Revised: 18-05-2017; Accepted: 24-07-2017.

Volume 8, Issue 3 · pp. 112–5 · PUBLISHED 2017 · DOI: 10.4103/jpp.JPP_54_17

View on JPP original site ↗

ABSTRACT

Objectives: To evaluate the efficacy and safety of lorazepam in reducing psychological distress and chemotherapy‑induced nausea and vomiting. Methodology: It was a prospective interventional study with seventy patients for a period of 1 year. In which, patients’ anxiety, distress and status of nausea, and vomiting were assessed in the first four chemotherapy cycles before drug intervention. During the subsequent chemotherapy cycles, the outcomes of the intervention were reassessed along with patient’s quality of life (QOL). Results: Out of seventy patients, 62 showed improvement in their distress level after the drug intervention and patient counseling. Lorazepam along with other antiemetic drugs reduced chemotherapy‑induced delayed nausea and vomiting. During the course of the study, 15 patients experienced drowsiness as an adverse reaction to lorazepam. The overall QOL of the population was also improved with lorazepam. Conclusion: Lorazepam along with patient counseling can improve patient’s psychological distress and thus their QOL. The off‑labeled use of lorazepam can be utilized for controlling chemotherapy‑induced nausea vomiting.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    James, A., Nair, M. M., Abraham, D. S., Kovoor, J. S., Jose, W. M., & Reghu, R. (2017). Effect of Lorazepam in Reducing Psychological Distress and Anticipatory Nausea and Vomiting in Patients Undergoing Chemotherapy. Journal of Pharmacology and Pharmacotherapeutics, 8(3), 112–5. https://doi.org/10.4103/jpp.JPP_54_17